Abstract: SA-PO939

Nephrocalcinosis and Nephrolithiasis in Renal Allograft during Cinacalcet Treatment for Severe Hyperparathyroidism

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Bhalla, Anshul, Tufts Medical Center, BOSTON, Massachusetts, United States
  • El-Sabbahy, Marwa, Tufts Medical Center, BOSTON, Massachusetts, United States
  • Pilichowska, Monika, Tufts Medical Center, BOSTON, Massachusetts, United States
  • Goyal, Nitender, Tufts Medical Center, BOSTON, Massachusetts, United States
Background

Hyperparathyroidism (HPT) is commonly associated with ESRD and resolves with kidney transplant (KTx). Elevated parathyroid hormone (PTH) levels may persist post-KTx causing hypercalcemia. Cinacalcet use is common in these patients, but reportedly increases the risk of nephrocalcinosis (NC) and nephrolithiasis (NL), due to hypercalciuria.

Methods

A 61 year old female with lupus nephritis causing ESRD, on dialysis for 8 years, underwent deceased donor KTx with immediate graft function. Basiliximab was used for induction and Tacrolimus, Mycophenolate and Prednisone for maintenance immunosuppression (IS). Hypercalcemia early after transplant prompted Cinacalcet initiation and its persistence required dose up-titration on follow up.
A 3.5 gland parathyroidectomy (PTX) performed 4 months after KTx was complicated by post-op acute kidney injury, with moderate hydronephrosis and distal ureter obstructing calculus seen on allograft imaging. Impacted stones in the ureteral orifice were partially removed by cystoscopy, but stent placement was unsuccessful requiring percutaneous nephrostomy. Serum creatinine (SCr) improved.
Kidney biopsy was performed 6 months post-KTx for elevated SCr, BK Viremia and de-novo donor specific antibody to DR14 and DR52 HLA antigens. Morphologic examination revealed acute tubular epithelial cell injury in addition to luminal depositions of calcium phosphate, consistent with NC, with no evidence of rejection or BK nephropathy. Allograft function stabilized after percutaneous nephrolithotripsy and nephrouretral catheter placement. Stone analysis revealed calcium oxalate (20%) and calcium apatite (80%).

Conclusion

Resorption of soft tissue calcification, higher allograft Vitamin D production, severe HPT and Cinacalcet use cause renal calcium loading, increasing the risk of NC and NL, which are otherwise rare post KTx. We postulate that a combination of these factors contributed to kidney stones in our patient. Early PTX in KTx recipients with persistently high PTH levels and hypercalcemia might prevent this complication.